Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 126, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 14, 2013, 3:12 PM CDT for Clarke County, Decatur County, Wayne County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 14, 2013, 3:12 PM CDT (20:12 UTC)
- Expired
- Jun 14, 2013, 4:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clarke County, IA, Decatur County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 100 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.2 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1360 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 12:51 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jun 14, 12:51 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1251 PM CDT FRI JUN 14 2013 .SHORT TERM.../TODAY/... ISSUED AT 330 AM CDT FRI JUN 14 2013 FORECAST FOR TODAY CENTERS AROUND CONVECTIVE EVOLUTION ASSOCIATED WITH A COUPLE OF SHORTWAVES OVERTOPPING THE DEEP LAYER RIDGE OVERHEAD WITHIN A BROAD WARM ADVECTION REGIME. CURRENTLY RADAR IMAGERY SHOWS SHOWERS AND THUNDERSTORMS DEVELOPING RAPIDLY ACROSS WESTERN IOWA IN CONJUNCTION WITH THE NOCTURNAL MAX TIME AND LLJ...BUT AS THIS ACTIVITY MOVES EASTWARD IT WILL ENCOUNTER A SOMEWHAT MORE STABLE AIRMASS AND SHOULD SLOWLY WEAKEN. LATER TODAY DIURNAL HEATING SHOULD SUPPORT ANOTHER ROUND OR TWO OF TSTORM DEVELOPMENT...HOWEVER THE TIMING AND LOCATION OF THIS PRECIP WILL BE DEPENDENT ON THE DEGREE OF DESTABILIZATION AND LOCATION OF OUTFLOWS AND OTHER REMNANT BOUNDARIES FROM MORNING CONVECTION. IN OTHER WORDS...STORMS WILL BE AROUND AT INTERVALS ALL DAY BUT POPS WILL NECESSARILY BE BROAD BRUSHED AND MAINLY IN THE CHANCE/SCATTERED CATEGORY. ASIDE FROM THE RAINFALL ASPECT THE DAY WILL BE CHARACTERIZED BY SEASONAL MILD TEMPERATURES AND FAIRLY HUMID CONDITIONS WITH LIGHT TO MODERATE SOUTHEAST BREEZES. .LONG TERM.../TONIGHT THROUGH WEDNESDAY/... ISSUED AT 330 AM CDT FRI JUN 14 2013 CONVECTION IS EXPECTED TO BE ONGOING AT THE BEGINNING OF THE PERIOD ACRS MUCH OF CENTRAL IOWA WITH FOCUS ACROSS THE NORTHERN HALF OF THE STATE WHERE MOISTURE TRANSPORT IS MAXIMIZED. THERE MAY BE SOME SEVERE CONVECTION...HOWEVER MAIN THREAT WILL BE FROM HEAVY RAINFALL FROM TRAINING AND HAVE DISCUSSED THESE ISSUES IN THE HYDROLOGY SECTION BELOW. OTHERWISE...THREAT OF CONVECTION WILL PERSIST INTO SATURDAY AHEAD OF A SURFACE WAVE WHICH WILL PASS THROUGH THE STATE DURING THE DAY. MAIN CONCERN FOR SEVERE WEATHER WOULD BE IN THE SOUTHEAST FORECAST AREA AHEAD OF THE SURFACE WAVE WHERE SOME HAIL AND DAMAGING WINDS WILL BE POSSIBLE. THERE DOES APPEAR TO BE SOMEWHAT OF A BREAK ON SATURDAY NIGHT AS WEAK SURFACE RIDGING CROSSES THE STATE. HAVE DECREASED POPS SOME DURING THIS TIME...ESPECIALLY LATE AS SUBSIDENCE CROSSES THE STATE. AN UPPER LOW DROPPING SOUTHEAST ACROSS THE REGION ON SUNDAY INTO MONDAY WILL PROVIDE ANOTHER THREAT FOR RAINFALL LATER SUNDAY INTO EARLY MONDAY...HOWEVER THE BULK OF CONVECTION AND RAINFALL WILL BE FARTHER SOUTH DURING THIS TIME WITH AMOUNTS EXPECTED TO BE MUCH LIGHTER THAN TONIGHT AND SATURDAYS RAINFALL. AFTER THIS TIME...DRIER AND COOLER AIR WILL MOVE INTO THE STATE WITH THE THREAT OF PRECIPITATION SUBSIDING BY LATER MONDAY. QUIET WEATHER IS THEN EXPECTED ON TUESDAY AND WEDNESDAY WITH SEASONABLE TEMPERATURES. RETURN FLOW AND INCREASING THETA-E ADVECTION RETURN BY THURSDAY WITH AN INCREASING THREAT OF THUNDERSTORMS. && .AVIATION...14/18Z ISSUED AT 1243 PM CDT FRI JUN 14 2013 CONFIDENCE IS QUITE LOW THROUGH THE PERIOD DUE TO VARIATIONS IN CONVECTIVE TRENDS...WHICH HI RES MODELS DO NOT APPEAR TO BE CAPTURING WELL. ALTHOUGH HAVE NOTHING MORE THAN VCSH WORDING AT THIS POINT WITH QUESTIONS IN LOCATION AND TIMING...HAVE GENERALLY FOCUSED ON TWO PERIODS. FIRST WOULD BE NEAR TERM WITH EXITING SE CONVECTION AND ARRIVAL OF NARROW LINE JUST CROSSING MO RIVER NEAR KSUX WHICH SHOULD CONTINUE TO BRING SCATTERED CONVECTION THROUGH THE AFTERNOON. VISIBLE SATELLITE IMAGERY SHOWS ADDITIONAL VERTICAL DEVELOPMENT OVER WRN IA AS WELL...SO MAY SEE FURTHER EXPANSION AFFECTING KDSM/KOTM. SECOND MENTION WILL BE PROLONGED VCSH WORDING TONIGHT IN RESPONSE TO SECOND SURGE OF WARM ADVECTION. ANY OF THESE INSTANCES COULD PRODUCE MVFR OR LESS CONDITIONS WITH THUNDER...BUT DO NOT WANT TO MENTION EXTENDED PERIODS OF EITHER UNTIL TRENDS BECOME MORE CLEAR...F0CUSING ON CRITICAL TAF PERIOD. && .HYDROLOGY... ISSUED AT 330 AM CDT FRI JUN 14 2013 THERE WILL BE STRONG MOISTURE TRANSPORT INTO THE STATE TODAY WITH PWAT VALUES INCREASING TO 1.5-2.0 INCHES OVER MUCH OF CENTRAL IOWA. WARM CLOUD DEPTH IS GENERALLY FROM 11-14KFT FROM LATE THIS AFTERNOON INTO SATURDAY MORNING WITH SOME SLIGHT DECREASE ON SATURDAY. WARM CLOUD PROCESSES ARE ANTICIPATED DURING THIS TIME WITH SOME TRAINING LIKELY UNTIL SURFACE WAVE PASSES BY SATURDAY AFTERNOON. MODELS HAVE GENERALLY BEEN INDICATING ONE TO TWO INCHES OF RAINFALL ACROSS THE NORTHERN HALF OF THE STATE AN WITH THE CONVECTION...ISOLATED HIGHER AMOUNTS ARE ANTICIPATED. GIVEN THE RECENT HEAVY RAINFALL AND RELATIVELY LOW FFG VALUES ACROSS THE NORTH...HAVE GONE WITH A FLASH FLOOD WATCH IN NORTHERN IOWA FROM LATE THIS AFTERNOON THROUGH SATURDAY AFTERNOON WHEN THE RAIN SHOULD TAPER OFF AS A SURFACE WAVE PASSES. MAY SEE SOME RENEWAL OF RIVER FLOODING AS WELL AS THE RUNOFF ENTERS THE STREAMS AND RIVERS. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH SATURDAY EVENING FOR BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET- FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT. && SHORT TERM...LEE LONG TERM...COGIL AVIATION...SMALL HYDROLOGY...COGIL
Hazardous weather outlook, Jun 14, 5:33 AM CDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 533 AM CDT FRI JUN 14 2013 IAZ004>007-015>017-023>028-033>039-151100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 533 AM CDT FRI JUN 14 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT. SOME SEVERE WEATHER IS POSSIBLE WITH MAIN THREAT FROM HAIL AND DAMAGING WINDS. HEAVY RAINFALL IS ALSO EXPECTED WITH MAY LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ADDITIONAL THUNDERSTORMS ARE EXPECTED ON SATURDAY WITH HEAVY RAIN REMAINING POSSIBLE. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA THROUGH SATURDAY AFTERNOON. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. THERE WILL BE ADDITIONAL THREAT OF ISOLATED TO SCATTERED THUNDERSTORMS ON SATURDAY EVENING AND THEN AGAIN SUNDAY AFTERNOON INTO EARLY MONDAY. SEVERE WEATHER IS NOT EXPECTED AT THOSE TIMES. THUNDERSTORM CHANCES EMERGE ONCE AGAIN BY NEXT THURSDAY BUT THE SEVERE WEATHER THREAT CANNOT BE DETERMINED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT. IAZ044>050-057>062-070>075-081>086-092>097-151100- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 533 AM CDT FRI JUN 14 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT. SOME STORMS MAY BE SEVERE LATER THIS AFTERNOON INTO THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS. LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS CHANCES WILL REMAIN INTO SATURDAY WITH SEVERE WEATHER ONCE AGAIN POSSIBLE BY AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT ALONG WITH HEAVY RAINFALL. THUNDERSTORMS CHANCES REMAIN FROM SATURDAY NIGHT INTO MONDAY MORNING ALTHOUGH THE SEVERE WEATHER THREAT APPEARS MINIMAL. THUNDERSTORM CHANCES EMERGE ONCE AGAIN BY NEXT THURSDAY BUT THE SEVERE WEATHER THREAT CANNOT BE DETERMINED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT AS WELL AS SATURDAY AFTERNOON. CC
In the hours before
Special weather statement, Jun 14, 2:42 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 242 PM CDT FRI JUN 14 2013 IAZ033-044-142045- CRAWFORD-SAC- 242 PM CDT FRI JUN 14 2013 ...STRONG THUNDERSTORMS MOVING ACROSS WEST CENTRAL IOWA... AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 23 MILES NORTHWEST OF DENISON...MOVING EAST AT 30 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SCHLESWIG... ARION... DENISON AIRPORT... KIRON... DENISON... BUCK GROVE... ODEBOLT... DELOIT... EARLY... WALL LAKE... WESTSIDE... SAC CITY... LAKE VIEW... ASPINWALL... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SMALL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 3:53 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 39 hr |
| Jun 14, 4:00 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.